Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Charleston, SC

March 31, 2002Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2002, 1:26 PM EST for Effingham County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 1:26 PM EST (18:26 UTC)
Expired
Mar 31, 2002, 2:15 PM EST
In force
49 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Effingham County, GA

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:40 PM ESTThunderstorm Wind 50 EGuyton, GASeveral powerlines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 311826
SVRCHS
GAC103-311915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA.

* UNTIL 215 PM EST.

* AT 126 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  SOUTHWEST OF MARLOW...OR ABOUT 12 MILES EAST OF PEMBROKE...MOVING
  NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS 
CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING 
WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

$$

LAT...LON 3228 8148 3216 8134 3234 8116 3250 8124

WOODWORTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:11 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 31, 1:11 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EST SUN MAR 31 2002

WL UPDATE ZONE AND COASTAL WATERS FORECAST FOR SVR TSTM WATCH 66.

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
     AMZ330-350-352-SCZ040-042>045-047>050.
     SMALL CRAFT ADVISORY AMZ330.

WOODWORTH

In the hours before

Special weather statement, Mar 31, 12:40 PM EST, 46 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EST SUN MAR 31 2002

...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA
AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON INTO THIS EVENING...

TEMPERATURES AROUND 80 DEGREES COMBINED WITH DEWPOINTS IN THE 60S
WILL PRODUCE A WARM AND UNSTABLE AIRMASS FOR THE REGION. RESIDUAL
SURFACE BOUNDARIES FROM CONVECTIVE ACTIVITY LAST NIGHT...ALONG WITH
A DEVELOPING PRE FRONTAL TROUGH...WILL ACT TO FOCUS THUNDERSTORM
ACTIVITY THIS AFTERNOON AND INTO THIS EVENING. STRONG UPPER LEVEL
DYNAMICS WILL AID IN THE DEVELOPMENT OF THESE THUNDERSTORMS INTO THE
EVENING HOURS. SOME OF THE THUNDERSTORMS THAT DEVELOP MAY BECOME
SEVERE. THE MAIN THREATS WILL BE DAMAGING HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:54 PM ESTSevere Thunderstorm WarningCHSEffingham66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.